[ Back to EurekAlert! ] Public release date: 12-Sep-2011
[ | E-mail Share Share ]

Contact: Alissa J. Cruz
media@gastro.org
301-272-1603
American Gastroenterological Association

Even low-dose aspirin may increase risk of GI bleeding

The risk of gastrointestinal (GI) bleeding needs to be considered when determining the potential preventive benefits associated with low-dose aspirin for cardiovascular disease and cancer. According to a new study in Clinical Gastroenterology and Hepatology, the use of low-dose aspirin increases the risk for GI bleeding, with the risk being increased further with accompanying use of cardiovascular disease-preventing therapies, such as clopidogrel and anticoagulants. In patients who took proton pump inhibitors (PPIs), bleeding risk decreased. Clinical Gastroenterology and Hepatology is the official journal of the American Gastroenterological Association.

"The use of aspirin has been proven beneficial in reducing cardiac events and deaths in patients who have cardiovascular disease, and has even been shown to reduce cancer risk," said Angel Lanas, MD, PhD, of University Hospital Lozano Blesa and lead author of this study. "However, clinicians need to be more proactive in their efforts to reduce potential risk factors associated with all doses of aspirin, especially gastrointestinal bleeding. New low-dose aspirin studies should report more precisely on the incidence of bleedings, especially gastrointestinal bleedings, to better determine the balance between risks and benefits ."

Low-dose aspirin commonly defined as 75 to 325 mg daily is a mainstay of therapy for cardiovascular disease. In fact, patients with prior cardiovascular disease have fewer cardiovascular events and deaths with the use of low-dose aspirin compared with patients who do not use it. It is now likely to also be used for cancer prevention, especially GI and colon cancer.

A major factor limiting the widespread use of aspirin is concern about the development of GI adverse events, especially GI bleeding. However, damage may vary depending on the dose taken, other medication being consumed along with aspirin and patients' risk profiles. For example, certain patients have an increased likelihood of experiencing bleeding: those with long-term pharmacotherapy use, patients using combinations of low-dose aspirin with clopidogrel and anticoagulants, and patients with previous GI ulcers or bleedings.

In this study, doctors searched 10 electronic databases and collected data on adverse events in studies that evaluated low doses of aspirin alone or in combination with anticoagulants, clopidogrel or PPIs. They found that low doses of aspirin alone decreased the risk of death. However, the risk of major GI bleeding increased with low doses of aspirin alone compared with placebo. The risk also increased when aspirin was combined with clopidogrel (compared with aspirin alone), anticoagulants versus low doses of aspirin alone, or in studies that included patients with a history of GI bleeding or of longer duration. Importantly, PPI use reduced the risk for major GI bleeding in patients given low doses of aspirin.

###

About the AGA Institute

The American Gastroenterological Association is the trusted voice of the GI community. Founded in 1897, the AGA has grown to include 17,000 members from around the globe who are involved in all aspects of the science, practice and advancement of gastroenterology. The AGA Institute administers the practice, research and educational programs of the organization. www.gastro.org.

About Clinical Gastroenterology and Hepatology

The mission of Clinical Gastroenterology and Hepatology is to provide readers with a broad spectrum of themes in Clinical Gastroenterology and Hepatology. This monthly peer-reviewed journal includes original articles as well as scholarly reviews, with the goal that all articles published will be immediately relevant to the practice of gastroenterology and hepatology. For more information, visit www.cghjournal.org.

Become an AGA fan on Facebook.
Join our LinkedIn group.
Follow us on Twitter @AmerGastroAssn.
Check out our videos on YouTube.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.